Skip to Main Content

++

Chapter 18: Cardiovascular and Respiratory Pharmacology

++
++
++

A patient with atrial fibrillation and left ventricular dysfunction is prescribed digoxin. Unfortunately, the patient misreads the prescription and takes significantly more than the recommended dose. The result is acute digoxin intoxication. Which of the following therapeutic options will reverse the effects of digoxin?

++
++
++

(A) potassium chloride

++
++

(B) lidocaine

++
++

(C) cardioversion

++
++

(D) immunotherapy

++
++

(E) dialysis

+
++

The answer is D. Digoxin is a cardiac glycoside that inhibits myocyte Na+, K+-ATPase, which results in increased intracellular calcium and positive inotropy.

++

Acute overdose may present with: vomiting, hyperkalemia, and cardiac arrhythmias (sinus bradycardia, second- or third-degree AV block, asystole, ventricular tachycardia, or ventricular fibrillation).

++

Treatment of acute digoxin intoxication includes:

++

  • Immunotherapy with digoxin-specific antibodies, which will reverse the effects of digoxin. These antibodies bind digoxin to form inactive complexes that are excreted in the urine.

  • Hyperkalemia should be treated with calcium gluconate, +/- sodium bicarbonate, +/- sodium polystyrene sulfonate.

  • Bradyarrhythmias may be treated with atropine or pacemaker (note: pacing or cardioversion for arrhythmia management in these patients may induce even more severe arrhythmias).

  • Ventricular tachyarrhythmias may be treated with lidocaine.

  • Digoxin is NOT effectively removed by dialysis.

++

Chronic intoxication with digoxin may present with: altered mental status, brady- or tachyarrhythmias, and electrolyte abnormalities due to concomitant diuretic use (hypokalemia and hypomagnesemia).

++
++

Refs: Brunton LL, Chabner BA, Knollman BC. Goodman & Gilman's the Pharmacological Basis of Therapeutics. 12th ed. New York, NY: McGraw Hill; 2011.

++

Benowitz NL. Chapter 61. Digoxin and Other Cardiac Glycosides. In: Olson KR. eds. Poisoning & Drug Overdose, 6e. New York, NY: McGraw-Hill; 2012.

++
++
++

Which of the following medications is a positive inotrope without activating the β1-receptor?

++
++
++

(A) isoproterenol

++
++

(B) glucagon

++
++

(C) dobutamine

++
++

(D) dopamine

++
++

(E) norepinephrine

+
++

The answer is B. Glucagon acts via a G-protein-coupled receptor (GPCR), independent of the β1-receptor, to cause both positive chronotropic and inotropic effects on the heart. It has been used to treat patients with a β-blocker overdose.

++

The positive inotropic effects of isoproterenol, dobutamine, dopamine, and norepinephrine are all due to activation of the β1-receptor. β1-receptors are GPCRs that cause activation of adenylyl cyclase, increased intracellular levels of cAMP and protein kinase A, and activation of L-type Ca2+ channels.

++...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.